THIS PAPER deals with a problem of drug action first noted in a clinical case and later studied and confirmed by animal experiments. Evidence is presented that quinidine administered after muscle relaxants may cause "recurarization."
Report of a Case
A 45-yr-old female, one week after an operation for a hiatus hernia, presented with symptoms of bowel obstruction. She had a medical history of episodes of atrial firbrillation which had responded to quinidine.The patient was operated on and a reduction of a small bowel volvulus was performed. Anesthesia was induced with pentothal sodium and maintained with nitrous oxideoxygen supplemented by ether. Small amounts of phenazocine hydrobromide were used, and 7.2 mg of dimethyl tubocurarine chloride was given for muscle relaxation during the 2-hr procedure. Immediately after surgery, the patient recovered her motor functions and was talking coherently in the operating room. Two hundred mg quinidine sulfate was injected just